Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 57, NWS Memphis, TN

August 6, 2003Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Aug 6, 2003, 1:27 AM CDT for Dunklin County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 1:27 AM CDT (06:27 UTC)
Expired
Aug 6, 2003, 2:30 AM CDT
In force
63 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dunklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 060629
FFWMEM
MOC069-060730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 230 AM CDT.

* AT 124 AM CDT...WEATHER RADAR INDICATED A THUNDERSTORM PRODUCING 
VERY HEAVY RAIN JUST WEST OF CAMPBELL. RADAR RAINFALL ESTIMATES 
INDICATED UP TO 4 INCHES HAD FALLEN OVER THE PAST HOUR. THE SLOW 
EASTWARD MOVEMENT OF THE THUNDERSTORM WILL PRODUCE LOCALLY HEAVY 
RAINFALL IN THE SAME GENERAL AREA WHICH WILL WORSEN THE SITUATION.

* CITIES AFFECTED THROUGH 230 AM CDT INCLUDE...
  HOLCOMB...CAMPBELL

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3656 8999 3637 8998 3635 9006 3645 9013
          3656 9025

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 8:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 8:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT TUE AUG 5 2003

HAVE ISSUED UPDATE TO DOWNPLAY SEVERE THREAT SOMEWHAT...PER SWODY1.
EARLIER CONVECTION HAS MOVED EAST OUT OF THE CWA...LEAVING SOME
SCATTERED SHOWERS...BUT NOT MUCH MORE. A FEW ISOLATED STORMS UP OVER
MISSOURI SEEM TO BE SINKING SOUTH INTO NORTH CENTRAL ARKANSAS. MAY BE
SOME THREAT OF SEVERE ACROSS EXTREME NW CORNER OF OUR CWA IN
ARKANSAS...RANDOLPH AND LAWRENCE COUNTIES...BUT WITH LOSS OF
HEATING...AIRMASS SHOULD STABILIZE SOMEWHAT AT THE SURFACE.

MAY NEED AN UPDATE LATER TO DEAL WITH TEMPERATURES...WILL ISSUE
ANOTHER VERSION OF THE AFD IF THIS IS NECESSARY.

.MEG...NONE.

WAGNER
Hazardous weather outlook, Aug 5, 7:45 PM CDT, 5 hours 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-060930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE WILL APPROACH THIS EVENING AND INTERACT
WITH A SURFACE BOUNDARY LOCATED ACROSS SOUTHERN MISSOURI.  THE
AIRMASS ACROSS THE MID SOUTH IS MOIST AND UNSTABLE. SCATTERED
THUNDERSTORMS WILL DEVELOP OVER MISSOURI AND MOVE SOUTHEAST INTO THE
MID SOUTH AFTER MIDNIGHT. SOME STORMS MAY CONTAIN LARGE HAIL
AND DAMAGING WINDS WELL AFTER MIDNIGHT IN LAWRENCE AND RANDOLPH
COUNTIES IN NORTHEAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST CENTRAL ARKANSAS
AND NORTH MISSISSIPPI ON WEDNESDAY AS A STRONGER UPPER LEVEL
DISTURBANCE APPROACHES FROM THE NORTHWEST AND INTERACTS WITH THE
MOIST AND UNSTABLE AIRMASS IN PLACE. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

WAGNER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM CDTSevere Thunderstorm WarningMEGDunklin25 min

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.